Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS State College, PA

June 19, 2019Columbia County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 19, 2019, 6:50 PM EDT for Columbia County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 6:50 PM EDT (22:50 UTC)
Expired
Jun 19, 2019, 9:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Columbia County, PA

The radar

The State College radar (KCCX), 135 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:56 PM EDTFLASH FLOODBloomsburg, PA5TH STREET HOLLOW ROAD FLOODED.
Jun 19, 6:59 PM EDTFLASH FLOODBuckhorn, PASCHOOL HOUSE ROAD WASHED OUT NEAR BUCKHORN.
Jun 19, 7:00 PM EDTFLASH FLOOD2 Ene Bloomsburg, PASEVERAL ROADS ARE CLOSED DUE TO FLOODING IN SCOTT TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WGUS51 KCTP 192250
FFWCTP
PAC037-200145-
/O.NEW.KCTP.FF.W.0003.190619T2250Z-190620T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
650 PM EDT Wed Jun 19 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Central Columbia County in central Pennsylvania...

* Until 945 PM EDT.

* At 648 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly in 
  urban areas in the Bloomsburg area.

* Some locations that will experience flooding include...
  Bloomsburg, Berwick, Catawissa, Mifflinville, Lightstreet, Almedia,
  Fernville, Buckhorn, Rupert, Rohrsburg, Mainville, Eyers Grove,
  Shumans, Espy, Millville, Lime Ridge, Briar Creek, Orangeville,
  Stillwater and Bloomsburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4093 7623 4092 7636 4094 7653 4095 7652
      4096 7652 4099 7655 4110 7654 4117 7643
      4110 7626 4094 7622

$$

CR
1 follow-up statement
998 
WGUS71 KCTP 192344
FFSCTP

Flash Flood Statement
National Weather Service State College PA
744 PM EDT Wed Jun 19 2019

PAC037-200145-
/O.CON.KCTP.FF.W.0003.000000T0000Z-190620T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia PA-
744 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
CENTRAL COLUMBIA COUNTY...

At 741 PM EDT, Doppler radar showed the heaviest rainfall has moved 
out of the area.  A few showers are possible for the next couple 
hours.  Flooding has been reported in the Bloomsburg area and this 
will continue for the next couple hours. Several flooded roads 
have been reported. 

Some locations that will experience flooding include...
Bloomsburg, Berwick, Catawissa, Mifflinville, Lightstreet, Almedia,
Fernville, Buckhorn, Rupert, Rohrsburg, Mainville, Eyers Grove,
Shumans, Espy, Millville, Lime Ridge, Briar Creek, Orangeville,
Stillwater and Bloomsburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4093 7623 4092 7636 4094 7653 4095 7652
      4096 7652 4099 7655 4110 7654 4117 7643
      4110 7626 4094 7622

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:56 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 19, 3:56 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
356 PM EDT Wed Jun 19 2019

.SYNOPSIS...
An unsettled and stormy weather pattern will continue through
Thursday evening thanks to the close proximity of a slowly
meandering front. Expect to see several more rounds of showers
and some will contain heavy downpours that could dump localized
rainfall amounts of 1 to 2 inches within just an hour or so.
There will be a risk of strong to severe thunderstorms and flash
flooding on Thursday as a potent areas of low pressure moves
right over the state. a pleasant and dry weekend is in store.
Temperatures will trend a little cooler than normal for Friday
and Saturday in the wake of a cold front. A warm up starts next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Quasi-stnry front stretched from near I-80 in Western PA to the
Lower Susq Valley and Philly Metro Area this afternoon and marks
the northern edge of the higher PWAT air and more robust sfc-
based cape that was approaching 2000 j/kg at 18Z.

Recently posted a Flash Flood Watch from 4 pm to Midnight
tonight across all but the northern tier counties of the CWA.

Increasing number of showers were developing within small holes
in the otherwise bkn-ovc sky cover, and as a result of subtle
terrain and weak boundary forcing.

Latest several HRRR runs indicates upscale growth of the showers
into small clusters of TSRA that will drift gradually NE across
the region this afternoon and evening. PWATs range from about
1.25 inches across Northern PA, to between 1.5-1.75 inches
along and south of the aforementioned front.

Regional model hodographs and MBE vectors points toward new cell
development on the South to SE flank of existing cells which
will create the potential for training and localized very heavy
rainfall.

FFG over portions of Central PA is as low as ~1"/1hr and
~1.25"/3hrs, while most of the Southern Tier and Lower Susq
Valley has FFG 1 hour values of 2-2.5 inches.

Mean, basin-average QPF will be on the order of a few to
several tenths of an inch this afternoon and evening, and some
locations will receive less than one-tenth of an inch through
04Z Thursday.

Adjusted hour temps and afternoon max temps upward by several
deg F in some locations today.

Will continue to carry high PoPs as everyone should get wet at
some point this afternoon/evening.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Showers will gradually decrease after sunset as forcing remains
weak in the vicinity of the quasi-stnry front, but the
convection may not dissipate completely.

However, it will only be a brief break in the rain as a wave
will move across the OH Valley tonight, and a dying MCS should
enter the Western counties just before sunrise. The rain with
this initial shot should be generally light to moderate (a few
to several tenths at most).

A distinct low center will develop and push into wrn PA in the
morning hours. This low is sub-1000mb and anomalously strong for
the beginning of Summer. It will push its southward trailing
cold front through during the afternoon and early evening. The
coincidence of the old west-east front, anomalously high PWATs,
and this decent long- wave trough + sfc low moving thru around
peak heating will generate thunderstorms. Some of them will
produce very heavy rainfall, and severe wind gusts/hail with as
increasing vertical shear and a veering/broad loop hodograph.

An isolated tornado or two is possible as well due to the
boundary/shear and low LCLs present - especially from the
KUNV/KIPT vicinity SE to the Lower Susq Valley.

The heavy rain will probably cause some flooding, but the
flooding threat area is not highly certain at this point. We may
need a flash flood watch for Thursday, but later shifts can
take a closer look. It's a little far out to post a watch just
yet.

The potent sfc low pressure center (~995 mb) should be over NE
PA by nightfall, and the cold front dragging down thru MDT. Wrap
around could make some sct SHRA over the W Thurs night, but it
will be drying out and getting a little gusty by Fri morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Breezy and drier/less humid conditions will arrive Thursday
night through Friday on the backside of the departing system.
Expect a break from the rain for 2-3 days with pleasant
conditions through the weekend before a surge in humidity
returns showers and storms to the forecast next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Conditions varying between MVFR to VFR will continue into early
tonight thanks to increasing coverage of NE moving showers an
scattered TSRA.

Went with just VCSH at this point as the prevailing conditions,
but with a tempo group in the 19-23Z period for brief IFR
conditions in 2SM +TSRA.

Convection will wind down in the muggy/low shear environment
later this evening, and any breaks in the cloud cover will lead
to areas of fog/low stratus clouds similar to early this
Wednesday morning.

.Outlook...

Thu...Rain/low cigs possible north. Scattered-numerous PM tsra
impacts likely Central and Southern PA.

Fri...AM low cigs possible W Mtns.

Sat-Sun...No sig wx expected.

&&

.CLIMATE...
Astronomical summer (solstice) begins Friday, June 21st at
1154AM EDT (1554 UTC).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ012-
017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Lambert
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 19, 2:24 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
224 PM EDT Wed Jun 19 2019

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-201830-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
224 PM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-201830-
Warren-McKean-Potter-Elk-Cameron-Tioga-
224 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jun 19, 4:42 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
442 PM EDT Wed Jun 19 2019

PAZ065-066-192115-
York PA-Lancaster PA-
442 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar indicated a strong thunderstorm over
Delta, moving east at 15 mph.

Very heavy rain and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Delta, Wakefield, Sunnyburn, Susquehanna Trails, Little Britain and
Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 7643 3983 7602 3982 7604 3981 7603
      3980 7605 3979 7604 3976 7606 3976 7608
      3973 7610 3974 7611 3972 7614 3972 7644
TIME...MOT...LOC 2041Z 275DEG 11KT 3972 7635

La Corte
Special weather statement, Jun 19, 4:49 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
449 PM EDT Wed Jun 19 2019

PAZ045-046-049-192115-
Southern Lycoming PA-Southern Clinton PA-Union PA-
449 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, Doppler radar indicated a strong thunderstorm near
Carroll, moving east at 15 mph.

Very heavy rain and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Williamsport, Jersey Shore, Carroll, Duboistown, McElhattan,
Collomsville, Elimsport, South Williamsport, Garden View and Oval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 7691 4101 7718 4104 7714 4101 7727
      4116 7735 4130 7703
TIME...MOT...LOC 2049Z 249DEG 12KT 4111 7722

La Corte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:49 PM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 21 more10 hr
Jun 19, 4:49 PM EDTSpecial Weather StatementCTPLycoming26 min
Jun 19, 4:56 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jun 19, 5:07 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jun 19, 5:15 PM EDTAreal Flood AdvisoryCTPElk, McKean3 hr
Jun 19, 5:48 PM EDTAreal Flood AdvisoryCTPMcKean3 hr
Jun 19, 5:56 PM EDTAreal Flood AdvisoryCTPTioga3 hr
Jun 19, 6:39 PM EDTAreal Flood AdvisoryCTPColumbia2 hr
Jun 19, 6:56 PM EDTAreal Flood AdvisoryCTPClearfield3 hr
Jun 19, 7:02 PM EDTAreal Flood AdvisoryCTPBedford118 min
Jun 19, 7:06 PM EDTAreal Flood AdvisoryCTPDauphin3 hr
Jun 19, 7:16 PM EDTSpecial Weather StatementCTPLebanon29 min
Jun 19, 7:51 PM EDTAreal Flood AdvisoryCTPBedford, Somerset114 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.